Alert archive / Georgia / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Jacksonville, FL

January 2, 202111 counties in Georgia

NWS Jacksonville, FL issued this flash flood watch at Jan 2, 2021, 12:49 PM EST for 11 counties in Georgia. It took effect at Jan 2, 2021, 1:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2021, 12:49 PM EST (17:49 UTC)
In effect from
Jan 2, 2021, 1:00 PM EST
Expired
Jan 2, 2021, 10:19 PM EST
In force
9 hr
Issued by
NWS Jacksonville, FL
Flood severity
None

Counties Appling County, GA, Atkinson County, GA, Bacon County, GA, Brantley County, GA, Clinch County, GA, Coffee County, GA, Echols County, GA, Jeff Davis County, GA, Pierce County, GA, Ware County, GA, Wayne County, GA

The radar

The Moody AFB radar (KVAX), 71 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WGUS62 KJAX 021749
FFAJAX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jacksonville FL
1249 PM EST Sat Jan 2 2021

FLZ020-GAZ132>136-149-151-152-162-163-250-350-030400-
/O.NEW.KJAX.FF.A.0001.210102T1800Z-210103T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton-Coffee-Jeff Davis-Bacon-Appling-Wayne-Atkinson-Pierce-
Brantley-Echols-Clinch-Northern Ware-Southern Ware-
Including the cities of Jasper, Jennings, West Lake, Belmont, 
White Springs, Douglas, Hazlehurst, Alma, New Lacy, Baxley, 
Pine Grove, Plant Hatch, Doctortown, Gardi, Jesup, Axson, 
Pearson, Willacoochee, Blackshear, Atkinson, Hickox, Hortense, 
Nahunta, Raybon, Waynesville, Hoboken, Needmore, Statenville, 
Homerville, Needham, and Waycross
1249 PM EST Sat Jan 2 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EST THIS EVENING...

The National Weather Service in Jacksonville has issued a

* Flash Flood Watch for portions of northern Florida and 
  southeast Georgia, including the following areas, in northern 
  Florida, Hamilton. In southeast Georgia, Appling, Atkinson, 
  Bacon, Brantley, Clinch, Coffee, Echols, Jeff Davis, Northern 
  Ware, Pierce, Southern Ware, and Wayne. 

* Until 11 PM EST this evening

* Bands of moderate to heavy rainfall could lead to rainfall
  amounts of 2 to 3 inches. Isolated 3 to 5 inches will be 
  possible.

* Creeks and streams may rise out of their banks and inundate 
  fields, roads, businesses and other property. Roads may be closed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

$$
1 follow-up statement
016 
WGUS62 KJAX 030319
FFAJAX

Flood Watch
National Weather Service Jacksonville FL
1019 PM EST Sat Jan 2 2021

FLZ020-GAZ132>136-149-151-152-162-163-250-350-030430-
/O.CAN.KJAX.FF.A.0001.000000T0000Z-210103T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton-Coffee-Jeff Davis-Bacon-Appling-Wayne-Atkinson-Pierce-
Brantley-Echols-Clinch-Northern Ware-Southern Ware-
Including the cities of Jasper, Jennings, West Lake, Belmont, 
White Springs, Douglas, Hazlehurst, Alma, New Lacy, Baxley, 
Pine Grove, Plant Hatch, Doctortown, Gardi, Jesup, Axson, 
Pearson, Willacoochee, Blackshear, Atkinson, Hickox, Hortense, 
Nahunta, Raybon, Waynesville, Hoboken, Needmore, Statenville, 
Homerville, Needham, and Waycross
1019 PM EST Sat Jan 2 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northern Florida and
southeast Georgia has been cancelled. Periods of locally heavy
rainfall are possible through the overnight hours, but the threat
of flash flooding has diminished.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood watch went out at Jan 2, 12:13 PM EST, 36 minutes earlier.

Area forecast discussion, Jan 2, 12:13 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1213 PM EST Sat Jan 2 2021

.AVIATION...
[Through 18Z Sunday]

Widespread IFR Cigs this morning gradually lifting into MVFR range currently.
May see at least some partial clearing of these lower Cigs this afternoon.
Band of showers/isolated TSRA over Srn GA/Ern FL Panhandle is forecast
to shift eastward late this afternoon and Tonight, along with lower Cigs.
18Z TAFs show chances for SHRA and lower Cigs increasing after 04Z,
with best chance over TAF sites in the 08Z-13Z period. Cold front moves
thru thereafter, shifting SW winds to W during the morning Sunday.

&&

.PREV DISCUSSION {827 am EST]...

.UPDATE...

Strong storm system was centered over the southern Plains this
morning. A band of showers and storms was maintained from our
interior SE GA counties southwestward over the eastern FL
panhandle and across much of the northern and central Gulf of
Mexico...mainly parallel to the southwesterly flow aloft.
Latest high-res guidance keeps this rain band in place over
our westernmost counties through the day, gradually spreading
eastward late in the day and Tonight as the upper system
approaches from the west. There may also be widely scattered
light showers ahead of this band, as currently seen on radar W of
JAX...covering this potential with 10-20 POP given isolated
measurable amounts. Made some adjustments to hourly weather and
POP grids to account for the above. No other changes in update.

Main threat appears to be locally heavy rainfall over our western
counties in SE GA...could see 1-2 inch rainfalls with locally
heavier amounts where midday/afternoon heavier showers/t-storms
occur. Could see gusty winds with stronger storms to develop,
but instability expected to be insufficient for a more substantial
severe weather threat.

&&

.MARINE...

Southerly winds 10-15 kts expected through Tonight coastal waters...
a little stronger offshore waters...ahead of stalled boundary to the
west of the local waters. Winds shift to the west behind the front
at similar speeds on Sunday then Northwest Sunday night, likely just
below Small Craft Advisory headlines. As High pressure builds in
West of the waters early next week expect the offshore flow
generally in the 10-15 knot range to continue through Tuesday.

Rip Currents: Moderate risk of rips lingers along the NE FL
beaches with south flow and surf/breakers of 2-3 ft otherwise
expect low risk at SE GA beaches today and all beaches on Sunday
as offshore flow develops.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  54  62  37  59 / 100 100  10   0   0
SSI  72  58  67  42  60 /  40  90  30   0   0
JAX  78  61  70  41  63 /  20  80  40   0   0
SGJ  78  63  70  45  63 /  10  60  60   0   0
GNV  79  61  70  39  63 /  20  80  30   0   0
OCF  81  61  70  42  65 /  10  80  40   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:19 PM ESTSpecial Weather StatementJAXCoffee, Jeff Davis86 min

Nearby

Flash Flood Watches in Georgia, 2021Flash Flood Watches in Florida, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.